Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS Pueblo, CO

July 7, 2008Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2008, 12:43 PM MDT for Baca County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 12:43 PM MDT (18:43 UTC)
Expired
Jul 7, 2008, 1:10 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Baca County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 071843
SVRPUB
COC009-072015-
/O.NEW.KPUB.SV.W.0116.080707T1843Z-080707T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1243 PM MDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 215 PM MDT...

* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
  WALSH...OR ABOUT 16 MILES WEST OF THE SAUNDERS ELEVATOR...AND WAS
  MOVING TOWARD THE NORTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  NORTHEASTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3739 10261 3763 10225 3763 10206 3720 10205
      3700 10240 3701 10306
TIME...MOT...LOC 1843Z 226DEG 16KT 3743 10231

$$
3 follow-up statements
000 
WWUS55 KPUB 071853
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1253 PM MDT MON JUL 7 2008

COC009-072015-
/O.CON.KPUB.SV.W.0116.000000T0000Z-080707T2015Z/
BACA CO-
1252 PM MDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR BACA COUNTY...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED NEAR WALSH...OR 14 MILES WEST OF THE SAUNDERS
ELEVATOR...AND WAS MOVING TOWARD THE NORTHEAST AT 18 MPH.

OTHER STRONG STORMS WERE NOTED 6 MILES WEST OF CAMPO...AND 4 MILES 
NORTH OF KENTON...OKLAHOMA. THESE STORMS WERE MOVING TO THE 
NORTHEAST AT 18 MPH. 

LAT...LON 3739 10261 3763 10225 3763 10206 3720 10205
      3700 10240 3701 10306
TIME...MOT...LOC 1852Z 226DEG 16KT 3746 10227

$$
000 
WWUS55 KPUB 071902
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
102 PM MDT MON JUL 7 2008

COC009-072015-
/O.CON.KPUB.SV.W.0116.000000T0000Z-080707T2015Z/
BACA CO-
100 PM MDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR EASTERN BACA COUNTY...

AT 1259 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY 
SIZE HAIL WAS CENTERED 7 MILES NORTH OF WALSH...OR 12 MILES WEST OF 
THE SAUNDERS ELEVATOR...AND WAS MOVING TOWARD THE NORTHEAST AT 18 
MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN BACA
COUNTY.

OTHER STRONG STORMS WERE NOTED FROM JUST NORTHWEST OF CAMPO... 
SOUTHWEST INTO NORTHEASTERN NEW MEXICO. ALL OF THESE STORMS WERE 
MOVING TO THE NORTHEAST AT 18 MPH.

LAT...LON 3701 10302 3763 10211 3762 10206 3720 10205
      3700 10240
TIME...MOT...LOC 1900Z 226DEG 16KT 3748 10224

$$
000 
WWUS55 KPUB 071910
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT MON JUL 7 2008

COC009-071919-
/O.CAN.KPUB.SV.W.0116.000000T0000Z-080707T2015Z/
BACA CO-
109 PM MDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
BACA COUNTY...

THE STORM HAS WEAKENED BELOW SEVERE CRITERIA.

OTHER STRONG STORMS WERE NOTED MOVING TOWARDS SOUTHERN BACA COUNTY 
FROM THE NEW MEXICO AND OKLAHOMA REGIONS. IF THESE STORMS BECOME 
SEVERE...THAN ADDITIONAL WARNINGS WILL BE ISSUED. 

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3701 10302 3763 10211 3762 10206 3720 10205
      3700 10240
TIME...MOT...LOC 1909Z 226DEG 16KT 3751 10220

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:21 AM MDT, 9 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 3:21 AM MDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
321 AM MDT MON JUL 7 2008

.SHORT TERM...
(TODAY AND TONIGHT)

SHORTWAVE TROUGH NOW APPROACHING THE 4 CORNERS REGION WILL BE THE
TRIGGER FOR WIDESPREAD CONVECTION TODAY...ESPECIALLY THIS AFTERNOON
AND EVENING AS BEST SYNOPTIC ASCENT OVERLAYS THE SERN CO PLAINS.
DEW POINTS THIS MORNING ARE NEARLY 10 DEGREES HIGHER THAN AT THIS
TIME YESTERDAY...SO PLENTY OF LLVL MOISTURE TO WORK WITH. SVR
POTENTIAL WILL BE LIMITED BY WEAK DEEP LEVEL SHEAR.
HOWEVER...MODERATE INSTABILITY WILL DEVELOP BY AFTERNOON OVER
THE PLAINS...AND THERE WILL BE ENOUGH LIFT AND DYNAMICS ASSOCIATED
WITH THE WAVE TO RESULT IN A FEW STRONG TO SEVERE STORMS. HIGHEST
PROB OF SVR WILL BE OVER THE SERN GRASSLANDS AND RATON MESA...WHERE
CAPE WILL APPROACH 2000 J/KG. LARGE HAIL WILL BE THE MAIN
CONCERN...ALONG WITH LOCALLY HEAVY RAINFALL. BOTH GFS AND NAM
CONTINUE TO INDICATE THAT STORMS WILL CONSOLIDATE INTO AN MCC
WHICH WILL MOVE INTO WRN KS DURING THE EVE. TEMPERATURES WILL BE
AT LEAST 5 DEGREES LOWER TODAY DUE TO EXTENSIVE CLOUDS AND PCPN.
THE UPPER LOW WILL PERSIST OVR SE CO OVERNIGHT...WITH SOME
INDICATIONS OF A WEAK MID LEVEL CIRCULATION DEVELOPING. THIS WILL
MAINTAIN THE THREAT OF SHOWERS AND ISOLD STORMS THRU THE NIGHT AND
INTO TUE MORNING. ROSE

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

A SHRTWV TROF WL BE OVR MAINLY ERN PORTIONS OF THE FORECAST AREA
TUE MORNING AND AS A RESULT CANNOT RULE OUT SOME LINGERING SHOWERS
OR TSTMS...OVR MAINLY THE FAR SERN AREAS IN THE MORNING HOURS. LOW
AND MID LEVEL UPSLOPE FLOW IN THE AFTERNOON HOURS OVR ERN
AREAS...AND AMPLE MSTR ACRS THE FORECAST AREA...SHOULD RESULT IN
AT LEAST ISOLD PCPN...WITH THE BEST CHANCES OVR THE MTS. TEMPS ON
TUE SHOULD BE A LITTLE BELOW NORMAL. WED THERE WL STILL BE LOW
LEVEL UPSLOPE OVR ERN AREAS...BUT IT LOOKS A LITTLE DRIER THIS DAY
AND MOST OF THE PCPN SHOULD BE FOUND OVR AND NR THE MTS...WITH
PROBABLY LITTLE CHANCE FOR PCPN OVR MOST OF THE FAR SERN PLAINS.
TEMPS ON WED SHOULD BE AROUND NORMAL. THU AND FRI LOOKS EVENING
DRIER WITH TEMPS WARMING TO ABOVE NORMAL. THERE MAY BE SOME ISOLD
PCPN OVR AND NR THE MTS...BUT OTHER AREAS SHOULD BE DRY. SAT
MORNING A FRONT IS EXPECTED TO MOVE INTO THE SERN PLAINS. IT LOOKS
FAIRLY DRY ACRS MOST OF THE AREA UNTIL LATE AFTERNOON AND EVENING
WHEN A SHRTWV TROF IS FORECAST TO APPROACH THE AREA FROM THE
WEST...BRINGING AN INCREASE IN MSTR TO WRN PORTIONS OF THE
FORECAST AREA. THIS SHRTWV TROF WL THEN MOVE ACRS THE STATE ON SUN
HELPING TO KICK OFF SOME PCPN OVR MOST OF THE AREA. TEMPS WL
LIKELY COOL TO A LITTLE BELOW NORMAL BY SUN.

&&

.AVIATION...

SCT TO NUMEROUS SHWRS AND TSTMS ARE EXPECTED THROUGH THIS EVENING
OVER MUCH OF SE CO. LOCALLY HEAVY RAINFALL AND POSSIBLY SOME HAIL
WILL ACCOMPANY THE STRONGER STORMS. SOME LOW CIGS...POSSIBLY IFR
CONDITIONS...MAY OCCUR LATE TONIGHT OVER THE SERN CO GRASSLANDS.
THIS WILL BE MOST LIKELY TO OCCUR E OF KLHX AND SOUTH OF HIGHWAY
50...BUT THE EXTENT AND DURATION OF LOW CLOUDS WILL BE DEPENDENT
ON THE EVOLUTION OF OVERNIGHT SHWRS AND TSTMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/28
Hazardous weather outlook, Jul 7, 6:24 AM MDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
624 AM MDT MON JUL 7 2008

COZ058>089-093>099-081230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
624 AM MDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
MUCH OF SOUTHEAST COLORADO. THE MAIN THREAT FROM THESE STORMS WILL
BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL. A FEW STORMS EAST OF
INTERSTATE 25 MAY BECOME STRONG TO SEVERE BY LATE AFTERNOON AND
EARLY EVENING. LARGE HAIL OF UP TO ONE INCH OR LARGER WILL BE THE MAIN
THREAT...IN ADDITION TO LOCALLY HEAVY RAINFALL THAT MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
TUESDAY AND WEDNESDAY. THURSDAY THROUGH SATURDAY THERE MAY BE
SOME ISOLATED THUNDERSTORMS OVER AND NEAR THE MOUNTAINS. ON SUNDAY
THERE WILL BE MORE MOISTURE OVER THE AREA...AND A WEATHER SYSTEM
IS FORECAST TO MOVE ACROSS THE STATE...PRODUCING ISOLATED TO
SCATTERED THUNDERSTORMS. THE MAIN THREATS FROM STORMS WILL BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...WIND GUSTS AROUND
40 MPH...AND SOME STORMS MAY PRODUCE HAIL AROUND 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON EAST OF INTERSTATE 25.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:12 PM MDTAreal Flood AdvisoryPUBProwers3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.